Skip to main content

Atypical antipsychotic-induced diabetes mellitus: an update on epidemiology and postulated mechanisms

Buy Article:

$43.00 plus tax (Refund Policy)

Abstract

Diabetic ketoacidosis and hyperglycaemic hyperosmolar syndrome are rare, but potentially fatal complications of antipsychotic-associated hyperglycaemia. The mechanisms for this remain unclear, but are probably multifactorial. The suggested reasons include drug-induced weight gain and adiposity, development of the metabolic syndrome, antagonism of serotonin (5-hydroxytryptamine) receptors, drug-induced leptin resistance, dyslipidaemia mediated pancreatic -cell damage and hepatocyte transcription factor dysregulation. Patients with schizophrenia are known to be at a higher genetic risk of developing diabetes mellitus and cardiovascular disease. This review emphasizes a rare case of hyperosmolar hyperglycaemic syndrome in a young man with schizophrenia and discusses proposed mechanisms for the development of antipsychotic-associated diabetes mellitus.
No References
No Citations
No Supplementary Data
No Article Media
No Metrics

Keywords: atypical antipsychotic; diabetes mellitus; diabetic ketoacidosis; hyperosmolar hyperglycaemic syndrome

Document Type: Research Article

Affiliations: 1: Department of Medicine, Mona Vale Hospital 2: Department of Medicine, Manly General Hospital, Sydney, New South Wales, Australia

Publication date: 2008-07-01

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more